Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

Temazapan Short Use


[Ca...]

Recommended Posts

Hi all, really happy to have found this forum as I'm desperately seeking some guidance.

 

Last year, I had some challenges in my life, I was made redundant, started a new Managerial role, my son was diagnosed with Autism and we had some financial issues. I also have underlying General Anxiety Disorder and it particularly manifests as Health Anxiety. Due to stress and anxiety, I started to have some real troubles sleeping. I was initially prescribed melatonin which unfortunately didnt help. I went back to the doctor who prescribed Temazapan. I was also seeing a Psychologist. I initially had a phobia of taking the medication but was encouraged by my psych to just do it. I took them off and on (only 10mg) when I was absolutely desperate. My sleep issues improved and I had no withdrawals at that time.

 

This year (May/June), I experienced some depression and anxiety which caused my sleep issues to return. I had about 15 x 10mg tablets left in the cupboard which were due to expire in August so I thought 'why not?' and I started to take them when I really needed to catch up on sleep. Unfortunately this time I think that I started to develop a physical and psychological addiction to the pills. 10mg was no longer effective so I often would increase to 15mg. But I was very careful to only take it for no longer than 2 consecutive days and no more than 1 or 2 times per week.

 

When my insomnia became unbearable, I went to a Psychiatrist. I told him I was taking Temazapan every now and again and he seemed unphased by this. After a long discussion he put me on Valdoxan (essentially a melatonin type of antidepressent). This seemed to work well for the first week but in the second week the insomnia came back and it was absolutely unbearable. I was desperate to try to kick this naturally so I went back to the doctor and asked about temazapan - I asked if I could take it every now and again while I saw a therapist. He was happy to prescribe me this. This is my biggest regret. In between when I took my last pill of the first script (28th July) and when I got my second script (17th August) I started to develop the most unbearable anxiety I've ever experienced, I had panic attacks at night time, I was on edge and beggining to feel very depressed. I went back to see the Psychiatrist who put me on an SSRI called Citalopram. With regards to my sleep issues - he encouraged me to keep trying the Temazapan, he also recommended Mirtazapine at a low dose.

 

When I look back on it, I'm absolutely convinced that the nocturnal panic attacks where a result of the Temazapan withdrawal. My psych said that because I dont have an addictive personality I wouldnt get addicted to the Temazapan. But my nervous system felt completely depleted, I went into the worst bout of insomnia, anxiety and depression i've ever experienced. And the worst thing is that I went back to the Temazapan because I thought it was safe.

 

I now know that I need to taper off these slowly following the research I have done and the experts I have spoken to. My issue with taking this medication is that I've taken it sporadically - there is no consistency to the dosage or the days I was taking it. I've mapped out the times I've taken it over the past two weeks and across 18 days I've taken 14 pills (140mg) but I took it as follows:

Mon 17th August - 10mg

Friday 21st August - 15mg

Saturday 22nd August - 20mg

Sunday 23rd August 15mg

Tuesday 25th August - 20 mg

Friday 28th August - 20 mg

Monday 31st August 10mg

Tuesday 1st September 15mg

Thursday 3rd September 17.5mg

 

I think I have done myself a disservice by having so many gaps in between and changing the doses as I dont think my nervous system knows what is going on. If I calculate the average across the two weeks its around 7.5mg. Back in June/July it was probably closer to an average of 5mg per day.

 

I want to get off this as soon as possible but I have a young family and a job which I need to uphold. I simply cannot get into the state I was in last week (body jerks, anxiety through the roof, depression, insomnia). I was thinking of starting to take 7.5mg for the next two or 3 weeks and gradually decrease the dose from there by 10% every two or 3 weeks. I'm trying to get in to see my psychiatrist asap and I have an appointment on Tuesday with a drug rehabilitation service that specialises in Benzo withdrawal.

 

I would really appreciate some guidance on my situation and whether my strategy to average out the dose is a good starting point. Thank you so much. I'm so grateful for any help.

Link to comment
Share on other sites

Hello Calmseeker,

 

Welcome to Benzo Buddies! We've heard that mantra before, "you don't have an addictive personality". In fact, I was told the exact same thing.  It has nothing to do with your personality and everything to do with the fact that benzos will cause a physical dependency due to the changes they make to the central nervous system.

 

It sounds clearly like you have reached tolerance to the doses you were taking. Additionally, tolerance symptoms can manifest themselves as panic and anxiety, this is very common.

 

I know your doses have not been regular and you have to remain functional as you taper.  I would suggest you stay on a regular dose of temazepam daily, trying to find the lowest possible dose that eliminates some of your symptoms.  I would also suggest stabilizing for a week or two before starting to taper.

 

Generally, a reduction of no more than 5-10% every 10-14 days is suggested. I'll give you a link to the Planning Your Withdrawal Board for additional information.

 

We understand what you are going through and will offer support and information. Benzos are tricky drugs, it doesn't take long for dependency to develop. Tapering is doable, with a sensible plan.  Let us know how we can help, we're here for you.

 

Planning Your Withdrawal (Taper Plans)

 

pianogirl  :)

 

 

Link to comment
Share on other sites

Hi calm seeker

 

I started reading ur story and thought I was reading mine for a second.

 

I started having trouble sleeping around the time my son was being diagnosed with autism. My dr had me on temazepam and I started feeling anxious and depressed after a few months, and then my sleep got worse. She swapped me to zopiclone and all hell broke loose. I know now it was interdose withdrawal but at the time my dr told me I had depression and anxiety. Put me on mertazapine and lexapro which made everything worse. Then rohypnol and a bunch of other meds.

 

No psychiatrist or dr had believed the sleeping pills could have caused this. When I got off all ads and started reducing zopiclone, I started feeling better. Sleep is still a big issue, but I know it will be the last thing to get better.

 

I feel for you and I know how difficult it is to go thru this with a family x if I can help support u in any way I’m happy to x

Link to comment
Share on other sites

Hi Shayna 78,

 

Thank you so much for your reply. Its so nice to know that I am not alone.

 

It was actually incredibly difficult for me to pinpoint that it was the Temazapan that was making me feel so terrible (massive anxiety, depression, panic attacks, insomnia). When I stopped taking it, I didnt give it a second thought. When my depression and anxiety increased, my Psychiatrist gave me Valdoxan so when I got worse, I blamed the Valdoxan and then he told me my anxiety was increasing and that I was depressed so he gave me Citalopram. He also suggested I try Mirtazapine and was happy for me to keep taking Temazapan off and on. My Psychologist encouraged me to do the rounds and try different things - Mirtazapine, Temazapan, Valdoxan and over the counter cold and flu tablets. I was all over the place and desperate for a good nights sleep! I found Mirtazapine to be horrible.

 

Anyway, I have never wanted to take meds, I've always had a preference to manage my anxiety and depression through diet and exercise. I really believed that Temazapan was safe (the way I was taking it, off and on) and I had no idea how dangerous it actually is.

 

I am going to try to taper off the Temazapan and then taper off the Citalopram. I am really quite annoyed with the medical profession that there is not more awareness and education about all of the risks.

 

I have some nights where I dont sleep at all. I have other nights where I get one or two hours. Thank you so much for your support.

 

 

 

 

Link to comment
Share on other sites

Unfortunately most of us feel the way u do about the drs that prescribed these drugs in the first place. They hand them out but when we need help getting off them they have no idea how to help. My sleep is very erratic, some nights zero, some nights 2 hrs, some 5 but never more. The longer u take them the higher the dose u will need, at least for most people, there’s no good time to wean off. I waited and hoped that all the drugs they put me on would magically make everything better, they didn’t. So almost 2 years later I’m almost off. I know my sleep will be bad for a while. That said some people are helped by ads but they made me worse. If u haven’t already read the Ashton manual here is a plan to get off temazepam if ur dr will support you. You will see link for temazepam taper listed x

 

https://benzo.org.uk/manual/bzsched.htm

Link to comment
Share on other sites

×
×
  • Create New...